IDEAS home Printed from
MyIDEAS: Log in (now much improved!) to save this paper

How Optimal Nonlinear Income Taxes Change When the Distribution of the Population Changes

  • Craig Brett


    (Department of Economics, Mount Allison University)

  • John A. Weymark


    (Department of Economics, Vanderbilt University)

The impacts of changing the number of individuals of a particular skill level on the solutions to two versions of the finite population optimal nonlinear income tax problem are investigated. In one version, preferences are quasilinear-in-leisure. For this version, it is shown that it is possible to sign the directions of change in everyone's optimal consumptions and optimal marginal tax rates. In the other version, preferences are quasilinear-in-consumption. For this version, it is shown that is possible to sign the directions of change in everyone's optimal before-tax incomes and optimal marginal tax rates. Moreover, the directions of change in the optimal marginal tax rates are the same for the two specifications of preferences.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL:
File Function: First version, April 2010
Download Restriction: no

Paper provided by Vanderbilt University Department of Economics in its series Vanderbilt University Department of Economics Working Papers with number 1003.

in new window

Date of creation: Apr 2010
Date of revision:
Handle: RePEc:van:wpaper:1003
Contact details of provider: Web page:

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Simula, Laurent, 2009. "Optimal Nonlinear Income Tax and Nonlinear Pricing: Optimality Conditions and Comparative Static Properties," Working Paper Series, Center for Fiscal Studies 2009:11, Uppsala University, Department of Economics.
  2. Guesnerie, Roger & Seade, Jesus, 1982. "Nonlinear pricing in a finite economy," Journal of Public Economics, Elsevier, vol. 17(2), pages 157-179, March.
  3. Jonathan Hamilton & Pierre Pestieau, 2005. "Optimal Income Taxation and the Ability Distribution: Implications for Migration Equilibria," International Tax and Public Finance, Springer;International Institute of Public Finance, vol. 12(1), pages 29-45, January.
  4. Craig Brett & John A. Weymark, 2004. "Public Good Provision and the Comparative Statics of Optimal Nonlinear Income Taxation," Vanderbilt University Department of Economics Working Papers 0415, Vanderbilt University Department of Economics.
  5. Hellwig, Martin F., 2007. "A contribution to the theory of optimal utilitarian income taxation," Journal of Public Economics, Elsevier, vol. 91(7-8), pages 1449-1477, August.
  6. Brett, Craig & Weymark, John A., 2003. "Financing education using optimal redistributive taxation," Journal of Public Economics, Elsevier, vol. 87(11), pages 2549-2569, October.
  7. J. A. Mirrlees, 1971. "An Exploration in the Theory of Optimum Income Taxation," Review of Economic Studies, Oxford University Press, vol. 38(2), pages 175-208.
  8. Brett, Craig & Weymark, John A., 2008. "The impact of changing skill levels on optimal nonlinear income taxes," Journal of Public Economics, Elsevier, vol. 92(7), pages 1765-1771, July.
  9. Steven Matthews & John Moore, 1985. "Monopoly Provision of Quality and Warranties: An Exploration in the Theory of Multidimensional Screening," Discussion Papers 661, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
  10. Eric Maskin & John Riley, 1984. "Monopoly with Incomplete Information," RAND Journal of Economics, The RAND Corporation, vol. 15(2), pages 171-196, Summer.
  11. Weymark, John A., 1986. "A reduced-form optimal nonlinear income tax problem," Journal of Public Economics, Elsevier, vol. 30(2), pages 199-217, July.
  12. Weymark, John A, 1987. "Comparative Static Properties of Optimal Nonlinear Income Taxes," Econometrica, Econometric Society, vol. 55(5), pages 1165-85, September.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:van:wpaper:1003. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (John P. Conley)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.